On Saturday, May 25th at about 12:53pm, the South Pasadena Police Department received a call for help regarding a 21 year-old male who was down and unresponsive in the 1100 block of Indiana Av. The caller said the victim had been snorting Oxycodone.
SPPD officers arrived on scene two minutes after the call was dispatched and found the victim down, unresponsive, not breathing and without an apparent pulse, suffering from a suspected opioid overdose. The officers immediately administered one dose of Narcan nasal spray and started CPR. SPFD paramedics arrived and provided additional medical support. Upon departure to a local hospital, the victim was conscious and breathing on his own.
“This incident is our first documented save since the inception of our Narcan program and a great example of teamwork with our fire department,” said SPPD Watch Commander, Sergeant Tony Abdalla. “Saving lives is our first priority and we couldn’t be happier about this outcome.”
On March 12th, 2019, the South Pasadena Police Department received program approval from the Los Angeles County Emergency Medical Services (EMS) Agency to implement its NARCAN® (Naloxone) program. NARCAN (Naloxone HCl) is used in the emergency treatment of a known or suspected opioid overdose.
After receiving program approval, all SPPD officers received training in the administration of NARCAN Nasal Spray. NARCAN Nasal Spray is an opioid antagonist designed to reverse the respiratory depression caused by an overdose of opioids. Immediately upon completion of training, SPPD officers were issued two doses of NARCAN Nasal Spray to deploy to the field.
According to the Centers for Disease Control and Prevention, “From 1999 to 2017, more than 702,000 people have died from a drug overdose. In 2017, more than 70,000 people died from drug overdoses, making it a leading cause of injury-related deat h in the United States. Of those deaths, almost 68% involved a prescription or illicit opioid. Data released by Centers for Disease Control and Prevention (CDC) revealed that opioid overdose deaths increased from 2016 to 2017.”
Additional information can be found here:
Center for Disease Control and Prevention Opioids Portal
What is Narcan® Nasal Spray?